Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 381, NWS Midland/Odessa, TX

June 9, 2007Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2007, 8:56 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2007, 8:56 PM MDT (02:56 UTC)
Expired
Jun 9, 2007, 10:00 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 187 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100257
SVRMAF
NMC015-TXC109-100400-
/O.NEW.KMAF.SV.W.0381.070610T0256Z-070610T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM MDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM MDT/1100 PM CDT/

* AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF WHITES CITY...OR 18 MILES EAST OF PINE SPRINGS 
  NEAR THE INTERSECTION OF FARM TO MARKET ROAD 652 AND HIGHWAY 180.
  THIS SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WHITES CITY...
  OTIS...
  CARLSBAD...
  CARLSBAD NORTH...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3237 10474 3250 10448 3249 10377 3170 10419
      3176 10458

$$

05
1 follow-up statement
000 
WWUS54 KMAF 100324
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT SAT JUN 9 2007

NMC015-TXC109-100400-
/O.CON.KMAF.SV.W.0381.000000T0000Z-070610T0400Z/
EDDY NM-CULBERSON TX-
923 PM MDT SAT JUN 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
   /1100 PM CDT/ FOR NORTHEASTERN CULBERSON AND SOUTHERN EDDY 
   COUNTIES...

AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES NORTHWEST OF WHITES CITY...OR ABOUT 14 MILES SOUTHWEST OF
CARLSBAD. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF 
WHITES CITY ON FARM TO MARKET ROAD 652 IN NORTHERN CULBERSON COUNTY.
BOTH SEVERE THUNDERSTORMS WERE MOVING EAST AT 20 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WHITES
CITY...CARLSBAD...OTIS...LOVING AND MALAGA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3237 10474 3250 10448 3249 10377 3170 10419
      3176 10458

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:46 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 1:46 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT JUN 9 2007

.DISCUSSION...
DEEP SOUTHERLY MID LEVEL FLOW CONTINUES ACROSS WEST TX AND
SOUTHEASTERN NM THIS AFTERNOON IN BETWEEN A MID LEVEL RIDGE CENTERED
ACROSS EAST TX AND A LOW CENTERED ACROSS SOUTHERN CA. WATER VAPOR
IMAGERY SHOWS ABUNDANT MID LEVEL MOISTURE IN PLACE ACROSS THE ENTIRE
FORECAST AREA WITHIN THIS PATTERN. 12Z SOUNDING FROM MIDLAND SHOWS
DEEP MOISTURE IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6
INCHES. OVERNIGHT/EARLY MORNING CONVECTION DEVELOPED FROM THE DAVIS
MOUNTAINS TO THE WESTERN PERMIAN BASIN ALONG AN 850-500 MB THETA-E
RIDGE AXIS.

BY LATE THIS AFTERNOON...MODELS ARE IN AGREEMENT THAT THE THETA-E
RIDGE AXIS WILL SHIFT WESTWARD ACROSS NEW MEXICO AND SOUTHWEST TX.
THIS WILL BE THE MOST FAVORED AREA FOR INITIAL CONVECTIVE
DEVELOPMENT...AS THE MID LEVEL MOISTURE COMBINES WITH SHORTWAVE
IMPULSES EMBEDDED IN THE SOUTH/SOUTHWESTERLY FLOW ALOFT. MODELS
INDICATE THAT 0-6 KM SHEAR VALUES OF 30-35 KNOTS WILL BE LOCATED
ACROSS THE MARFA PLATEAU/DAVIS MTNS NORTHWARD THROUGH THE GUADALUPE
MOUNTAINS LATE THIS AFTERNOON AND EVENING...ALONG WITH SURFACE BASED
CAPES LOCALLY NEAR 1500 J/KG AND LI/S AROUND -4 C TO -5 C. THIS WILL
FAVOR STRONG TO LOCALIZED SEVERE STORMS ACROSS THESE LOCATIONS.
ALSO OF CONCERN WILL BE LOCALIZED HEAVY RAINS...WITH AFTERNOON
PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.00 AND 1.50 INCHES.

TONIGHT...MODELS ARE GENERALLY IN AGREEMENT IN PLACING THE MID LEVEL
THETA-E RIDGE AXIS FROM THE GUADALUPE MTNS SOUTHWARD TO THE MARFA
PLATEAU/WESTERN BIG BEND...WITH A SECONDARY AXIS EXTENDING FROM THE
DAVIS MOUNTAINS NORTHEASTWARD INTO THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. ALSO...WITH A SHORTWAVE TROUGH AXIS LIKELY EXTENDING
SOMEWHERE IN THE VICINITY OF THE BIG BEND TO THE PERMIAN BASIN...
SCATTERED CONVECTION MAY DEVELOP AND PERSIST OVERNIGHT ACROSS THESE
LOCATIONS. WILL BE DIFFICULT TO PINPOINT POPS TONIGHT...BUT WILL AT
LEAST CARRY 30 PCT ACROSS MOST LOCATIONS...WITH THE MOST FAVORED
AREAS /50 PCT/ ACROSS THE FAR WEST. OVERNIGHT SEVERE THREAT LOOKS
RATHER MINIMAL WITH WEAKENING SHEAR AND MODEST INSTABILITY...BUT
LOCALLY HEAVY RAINS/MINOR FLOODING IS POSSIBLE WITH THE ABUNDANT
MOISTURE IN PLACE.

THE UPPER LEVEL RIDGE/HIGH IS FORECAST TO REMAIN IN THE VICINITY OF
EAST TX THROUGH EARLY NEXT WEEK...WHILE MOIST SOUTHWEST FLOW ALOFT
PERSISTS ACROSS WEST TX AND SOUTHEAST NM. WITH AMPLE MID LEVEL
MOISTURE AND INSTABILITY REMAINING IN PLACE...ALONG WITH A SERIES OF
SHORTWAVE TROUGHS MOVING OVERHEAD WITHIN THIS FLOW PATTERN...AT
LEAST SCATTERED CONVECTION LOOKS LIKELY EACH DAY...ESPECIALLY ACROSS
WESTERN AREAS THROUGH MONDAY. BY TUESDAY...A RATHER POTENT UPPER LOW
IS PROGGED TO LIFT ACROSS NORTHERN NM/SOUTHERN CO...WHICH WILL HELP
SHIFT THE MOIST AXIS/CONVECTION CHANCES INTO THE EASTERN PART OF THE
CWA.

BEYOND TUESDAY...AN UPPER RIDGE IS EXPECTED TO BUILD ACROSS THE FOUR
CORNERS REGION WEDNESDAY AND THURSDAY...WHILE THE GFS SHOWS THE
UPPER LOW HANGING IN THE VICINITY OF OKLAHOMA/NORTH TEXAS. THE ECMWF
IS MORE PROGRESSIVE WITH THE EARLY/MID WEEK UPPER TROUGH...WHILE
UPPER RIDGING IS INDICATED AS FAR EAST AS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO BY THE END OF NEXT WEEK. FOR NOW...WILL
CONTINUE THE TREND OF A SLIGHT INCREASE OF TEMPERATURES AND
DECREASING POPS OVER THE FORECAST AREA WED-SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  87  70  90  /  30  20  20  20
CARLSBAD NM                65  88  66  89  /  40  30  30  30
DRYDEN TX                  70  91  70  92  /  40  30  30  10
FORT STOCKTON TX           69  88  69  91  /  40  30  30  20
GUADALUPE PASS TX          61  83  63  81  /  50  30  30  30
HOBBS NM                   66  88  67  90  /  40  20  30  30
MARFA TX                   59  82  60  84  /  50  40  30  20
MIDLAND INTL AIRPORT TX    69  87  69  90  /  30  30  30  20
ODESSA TX                  70  88  69  91  /  30  30  30  20
WINK TX                    71  92  70  95  /  40  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21
Hazardous weather outlook, Jun 9, 2:26 PM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT SAT JUN 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
326 PM CDT SAT JUN 9 2007 /226 PM MDT SAT JUN 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEAST NEW MEXICO AND PARTS OF WEST TEXAS THROUGH MID EVENING.
IN WEST TEXAS... THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
BE ACROSS THE UPPER TRANS PECOS...THE MOUNTAINS...MARFA PLATEAU
AND PRESIDIO VALLEY. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

ISOLATED STRONG STORMS WITH SMALL HAIL AND WINDS GUSTING AS HIGH
AS 50 MPH ARE POSSIBLE ELSEWHERE ACROSS WEST TEXAS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS BOTH SOUTHEAST NEW MEXICO AND
WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 9, 3:03 PM MDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SAT JUN 9 2007

TXZ061-092200-
ECTOR-
403 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 403 PM
CDT...MOVING NORTH AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 40 MPH....BRIEF VERY HEAVY RAIN AND
LIGHTNING.

05
Special weather statement, Jun 9, 3:32 PM MDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT JUN 9 2007

TXZ046-047-092230-
BORDEN-DAWSON-
432 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON AND WESTERN
BORDEN COUNTIES.

AT 432 PM CDT...AN AREA OF STRONG THUNDERSTORMS STRETCHED FROM
NORTHERN HOWARD COUNTY THROUGH SOUTHERN BORDEN COUNTY. THE
STRONGEST OF THESE THUNDERSTORMS WAS LOCATED 20 MILES SOUTH OF
MESQUITE. MOVEMENT OF ALL ACTIVITY WAS NORTH AT 20 MPH. ANY OF
THESE THUNDERSTORMS COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS CAN BE EXPECTED IN MESQUITE AND GAIL BY 5 PM.

05
Local storm report, Jun 9, 6:15 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 SW COLORADO CITY      32.33N 100.94W
06/09/2007  E0.75 INCH       MITCHELL           TX   PUBLIC

0644 PM     HAIL             7 W COLORADO CITY       32.40N 100.98W
06/09/2007  E0.75 INCH       MITCHELL           TX   LAW ENFORCEMENT

0655 PM     TSTM WND GST     6 E SNYDER              32.71N 100.81W
06/09/2007  E60.00 MPH       SCURRY             TX   PUBLIC

0659 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/09/2007  M61.00 MPH       SCURRY             TX   MESONET

&&

AKL
Local storm report, Jun 9, 7:49 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             SNYDER                  32.71N 100.92W
06/09/2007  E0.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

AKL
Special weather statement, Jun 9, 8:51 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT SAT JUN 9 2007

NMZ027-028-TXZ057-058-258-100345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
951 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...SOUTH
CENTRAL EDDY AND WEST CENTRAL REEVES COUNTIES.

AT 951 PM CDT /851 PM MDT/...A LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM 19 MILES NORTHWEST OF WHITES CITY TO 41 MILES SOUTH OF
WHITES CITY.  THIS LINE OF STORMS WAS MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG THIS LINE.
PEOPLE IN THE PATH OF THESE STORMS SHOULD STAY ALERT AS A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED SHOULD ADDITIONAL STRENGTHENING
OCCUR.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:42 PM MDTSevere Thunderstorm WarningMAFEddy23 min
Jun 9, 10:09 PM MDTFlash Flood WarningMAFEddy3 hr
Jun 9, 6:46 PM MDTSevere Thunderstorm WarningMAFScurry59 min
Jun 9, 8:17 PM MDTFlash Flood WarningMAFJeff Davis3 hr
Jun 9, 8:34 PM MDTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.